Hail, Sargent
- When
- May 18, 1:20 AM CST
- Where
- Sargent County, 0.69 mi N of Cayuga
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.080, -97.380
An isolated thunderstorm moved into southeast North Dakota and dropped some small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An isolated thunderstorm moved into southeast North Dakota and dropped some small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 10:41 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1141 PM CDT FRI MAY 17 2013 .UPDATE... ISSUED AT 1141 PM CDT FRI MAY 17 2013 LOWERED TEMPS A BIT IN THE NORTHWESTERN CWA WHERE READINGS HAVE ALREADY FALLEN INTO THE MID 50S. THINK THAT TEMPS WILL LEVEL OFF AROUND 50 AS CLOUDS CONTINUE TO INCREASE BUT TEMPS ALREADY AT FORECAST LOWS. RADAR SHOWS THAT STORMS CONTINUE TO BE ON TRACK TO ENTER THE SOUTHWESTERN CWA AFTER MIDNIGHT AND CONTINUE NORTHEASTWARD. SEE LITTLE REASON TO MAKE MORE ADJUSTMENTS TO THE TIMING OF POPS AT THIS POINT. UPDATE ISSUED AT 927 PM CDT FRI MAY 17 2013 ADJUSTED POPS/WX BASED ON CURRENT RADAR TIMING. STORMS FIRING ALONG THE 850MB WARM AIR ADVECTION IN CENTRAL MN WILL CLIP OUR SOUTHEASTERN COUNTIES...SO INCLUDED A SCATTERED MENTION FOR THE REST OF THE EVENING. STORMS FIRING OVER WESTERN ND AND SD WILL MOVE NORTHEASTWARD INTO THE SOUTHERN RED RIVER VALLEY LATER TONIGHT. IF CURRENT MOTION HOLDS...THE ACTIVITY SHOULD ARRIVE AT OUR SOUTHERN BORDER AROUND MIDNIGHT AND MOVE NORTHEASTWARD THROUGHOUT THE EARLY MORNING HOURS. TWEAKED TIMING OF POPS MOVING INTO THE AREA WITH LIKELY WORDING TRANSITIONING FROM THE SOUTH JUST AFTER MIDNIGHT TO THE NORTH BY TOMORROW MORNING. ELEVATED CAP VALUES ARE AROUND 1000 J/KG ACCORDING TO THE SPC MESOANALYSIS. THINK THAT THE BEST LLJ WILL STAY TO OUR SOUTH BUT SOME ISOLATED SEVERE HAIL OR WIND IS NOT OUT OF THE QUESTION AROUND THE 06-12Z TIME FRAME. HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE GRIDS AT THIS POINT SO WILL JUST KEEP GENERAL THUNDER GOING. UPDATE ISSUED AT 652 PM CDT FRI MAY 17 2013 ADJUSTED POPS ALONG THE CANADIAN BORDER FOR THE NEXT FEW HOURS TO ACCOUNT FOR THE WEAK SHOWERS/SPRINKLES DEVELOPING IN THAT AREA. HOWEVER...THE MAIN PRECIP IS WELL TO OUR SOUTH...SO KEPT THE HIGH POPS RESERVED FOR AFTER MIDNIGHT AS THE GOING FORECAST HAS. TWEAKED CLOUDS TO INCLUDE CLEARING IN OUR SOUTHWESTERN COUNTIES BUT THAT WILL NOT LAST LONG AS BLOW OFF FROM CONVECTION FROM OUR SOUTHWEST BEGINS TO MOVE IN. SHOULD BE TOTALLY CLOUDY AFTER MIDNIGHT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 330 PM CDT FRI MAY 17 2013 THE MAIN CONCERNS WILL BE HEAVY RAIN AND SEVERE POTENTIAL. 12Z MODELS IN DECENT AGREEMENT WITH SYNOPTIC FEATURES...BUT STILL ENOUGH DIFFERENCES THAT CONFIDENCE IS LOW WITH DETAILS. WEST COAST TROUGH WILL GRADUALLY PROPAGATE EAST WITH MULTIPLE SHORTWAVES EJECTING INTO THE REGION. HARD TO PINPOINT EXACTLY WHEN AND WHERE THE BEST THUNDER CHANCES WILL BE...BUT THE MODELS DO OFFER A COUPLE STRONGER SIGNALS. THE FIRST BEST CHANCE IS TONIGHT INTO SATURDAY MORNING AS MENTIONED IN THE PREVIOUS AFD (1243PM). 18Z HRRR DOES INDICATE A THUNDERSTORM COMPLEX MOVING INTO THE SOUTHERN FA AFTER 06Z...ALONG WITH WITH ISOLATED STRONGER STORMS. THIS COMPLEX SHOULD MOVE THROUGH FAIRLY QUICKLY...WITH UP TO 0.5 INCH AREAL QPF POSSIBLE. THINKING THERE WILL BE A BRIEF BREAK IN ACTIVITY ON SATURDAY. SEVERE POTENTIAL WILL DEPEND ON HOW FAR NORTH THE SURFACE WARM FRONT WILL MAKE IT BY SATURDAY AFTERNOON. THE GEM/GFS BRING THIS FEATURE MUCH FURTHER NORTH THAN OTHER MODELS (LIKELY BECAUSE THEY ARE STRONGER WITH A SHORTWAVE INTO SOUTHERN CANADA). AT ANY RATE...GIVEN THIS TIME OF YEAR WITHOUT EVAPOTRANSPIRATION...THE NAM SEEMS TO HAVE THE CORRECT IDEA INDICATING MLCAPE 1000-1500 J/KG WITHIN THE WARM SECTOR. THIS INSTABILITY ALONG WITH DEEP LAYER SHEAR 30-35 KNOTS SHOULD BE ENOUGH FOR LIMITED SEVERE POTENTIAL WITHIN THE WARM SECTOR AS THE COLD FRONT SLOWLY PROPAGATES EAST INTO THE EVENING HOURS. THE BEST CHANCE FOR FLASH FLOODING POTENTIAL WOULD BE SATURDAY EVENING AND OVERNIGHT ALONG THE SLOW MOVING BOUNDARY. THE BIGGEST QUESTIONS AT THIS POINT WILL BE THE EXACT LOCATION OF THIS FEATURE...AND HOW QUICKLY IT WILL MOVE TO THE EAST. NOT ENOUGH CONFIDENCE FOR A FLASH FLOOD WATCH AT THIS POINT...BUT THERE IS A SLIGHT RISK FOR FLASH FLOODING ALONG AND EAST OF THE VALLEY. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 330 PM CDT FRI MAY 17 2013 SUNDAY-MONDAY...UPPER LOW WILL CLOSE OFF JUST SOUTH OF THE FA AND BRING PERIODIC SHOWERS AND THUNDERSTORMS TO THE REGION. INSTABILITY IS MUCH WEAKER BY THIS TIME...BUT GIVEN HIGH PWATS AN ADDITIONAL 1-2 INCHES OF RAINFALL IS POSSIBLE (ESPECIALLY THE SOUTHERN HALF OF THE FA). THIS RAINFALL WOULD OVER A COUPLE DAYS AND ANY FLOOD THREAT IS DEPENDENT ON WHAT OCCURS SATURDAY/SATURDAY NIGHT. MONDAY NIGHT-FRIDAY...12Z GFS/12Z ECMWF IN PRETTY GOOD AGREEMENT IN SHOWING THE 500 MB LOW OVER EASTERN SD/MN REGION TUESDAY THEN DRIFTING A BIT SOUTH AND EAST WEDNESDAY AND THEN EAST OF THE AREA THURSDAY. LOOK FOR A CONTINUED HIGH THREAT FOR SHOWERS TUESDAY...DIMINISHING ON WEDNESDAY. A 500 MB RIDGE WILL BUILD IN BEHIND THE LOW FOR THE END OF THE WEEK WITH DRY WEATHER RETURNING. LOOK FOR TEMPS TO BIT A BIT BELOW NORMAL WITH THE CLOUDS/RAIN TUE- WED THEN RETURN TO CLOSE TO NORMAL LEVELS BY LATE WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1141 PM CDT FRI MAY 17 2013 CEILINGS HAVE GONE DOWN TO MVFR AT KFAR AND THE LOWER CONDITIONS WILL CONTINUE TO SPREAD NORTHWARD THROUGH MUCH OF THE NIGHT. WEAKENING STORMS WILL ENTER THE FORECAST AREA AFTER MIDNIGHT...MOVING INTO KFAR AREA AROUND 07-08Z WITH SOME THUNDER REMAINING AND CONTINUING NORTH AS MOSTLY SHOWERS LATER ON THIS MORNING. THINK THERE SHOULD BE SOME IMPROVEMENT TO VFR CONDITIONS ACROSS MOST AREAS DURING THE AFTERNOON ALTHOUGH WILL HAVE TO WATCH THE NORTHERN SITES WHICH MAY BE ON THE NORTH SIDE OF A WARM FRONT AND STAY SOCKED IN. KFAR HAS THE BEST CHANCE OF SEEING SOME CONVECTIVE REDEVELOPENT TOWARDS THE END OF THE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...JR SHORT TERM...TG LONG TERM...TG/RIDDLE AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT FRI MAY 17 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 656 AM CDT FRI MAY 17 2013 ...HEAVY RAIN AND STRONG STORMS POSSIBLE THIS WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE RED RIVER AT DRAYTON AND PEMBINA REMAIN ABOVE FLOOD STAGE BUT ARE SLOWLY FALLING. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE SATURDAY AFTERNOON AND EVENING...GENERALLY ALONG AND SOUTH OF INTERSTATE 94. THIS WILL BE A PROLONGED RAIN EVENT WITH HEAVY RAIN POSSIBLE. SOME AREAS COULD SEE RAIN AMOUNTS FROM 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS. RAIN CHANCES WILL CONTINUE INTO EARLY NEXT WEEK. FLOODING ALONG THE NORTHERN RED RIVER WILL CONTINUE THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT. WITH THE POTENTIAL FOR HEAVY RAIN ANY RAIN REPORTS WILL BE WELCOME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
151 AM CDT SAT MAY 18 2013
NDZ052-053-180745-
RICHLAND ND-SARGENT ND-
151 AM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND EASTERN
SARGENT COUNTIES UNTIL 245 AM CDT...
AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES NORTHEAST OF KIDDER...OR 14 MILES NORTHEAST OF
BRITTON...MOVING TO THE NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
RUTLAND AROUND 205 AM CDT.
CAYUGA AROUND 220 AM CDT.
GENESEO AROUND 230 AM CDT.
HAMLIN AROUND 240 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4603 9777 4631 9723 4593 9692 4592 9698
4592 9766
TIME...MOT...LOC 0650Z 234DEG 19KT 4597 9756
JAMThe Aberdeen radar (KABR), 106 km away, was scanning. The volume nearest the first event began at 07:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445197.